Antiretroviral drugs differ in how commonly they cause particular side effects. For example, efavirenz is the drug most associated with psychiatric symptoms, while protease inhibitors are more likely to raise levels of cholesterol and triglycerides. This should be considered when deciding which drugs to take. Side effects vary from person to person and it is impossible to predict exactly how each individual will be affected. Some people take antiretroviral treatment for years with few problems, while others find the same drugs intolerable. Nevertheless some characteristics and pre-existing conditions (such as high blood pressure or hepatitis infection) are known to increase the risk from certain side effects. Doctors should assess these factors before advising patients on which drugs to choose. back to topDuration of side effects
Some side effects appear shortly after starting an antiretroviral drug and disappear within a few weeks as the body gets used to the new chemicals. This is often the case with nausea, diarrhoea and headache, for example. Unfortunately other side effects – such as peripheral neuropathy (nerve damage) and lipodystrophy (fat redistribution) – tend to worsen over time and may never go away. Also some problems may not emerge until months or even years after treatment is started. back to topPreparing to start treatment
Those preparing to take antiretroviral treatment for the first time, or about to switch drugs, are well advised to learn a little about the most commonly associated side effects. This should help them deal with problems as soon as they arise. Patients should also know how to spot the warning signs of more serious side effects that may require immediate intervention. back to topReporting side effects
Because side effects are unpredictable, may occur at any time, and can be very serious, it is essential that all symptoms be reported during appointments with a doctor. Severe or unexpected events should be reported immediately. Keeping a side effects diary is a good way to keep track of when symptoms occur, how often and how severely. If side effects are affecting quality of life or treatment adherence then this too should be reported. back to topIdentifying the cause
Most side effects are not uniquely associated with a particular drug, and sometimes it can be difficult to identify the cause. HIV itself is capable of producing many of the symptoms that also occur as drug side effects. Other possible causes include opportunistic infections, stress, diet, and non-HIV drugs. “Patients should make sure their doctors are aware of all drugs they are taking” Patients should make sure their doctors are aware of all drugs they are taking. This means not only pharmaceuticals but also recreational drugs and complementary and alternative therapies. It may be that a side effect is due to one of these other substances, either directly or because of an interaction with the antiretroviral medication. The more information is shared with a doctor, the better equipped they will be to help. Older people living with HIV may experience signs of ageing that could resemble certain side effects. For example, when people get older they might be more susceptible to increased fat in the abdomen, which...